Ohio, 2020High Wind in Ohio, January 11 to 12, 2020
January 11 to 12, 2020 · NWS CLE · 16 events in 14 counties and zones
At 850 mb, a potent low moved from near the northern Indiana/southwest Michigan border on the early evening of January 11th to northern Maine by early afternoon of January 12th. This low was accompanied by a strong 850 mb wind field of about 40 to 60 knots over northern Ohio from the early evening of the 11th through most of the morning of the 12th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At 850 mb, a potent low moved from near the northern Indiana/southwest Michigan border on the early evening of January 11th to northern Maine by early afternoon of January 12th. This low was accompanied by a strong 850 mb wind field of about 40 to 60 knots over northern Ohio from the early evening of the 11th through most of the morning of the 12th. At the surface, a low moved northeastward along a stationary front as the low shifted from north-central Kentucky on the early evening of the 11th to the Gulf of Maine by early afternoon on the 12th. This low's trailing cold front swept eastward over northern Ohio during the predawn hours of the 12th. A tight pressure gradient accompanying this low pressure system and/or rain showers transporting stronger winds aloft to the surface contributed to multiple reports of high wind gusts in northern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 11, 1:04 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 11, 1:04 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
104 PM EST Sat Jan 11 2020
.SYNOPSIS...
Low pressure over Indiana will move northeast across Lake Erie
tonight with a frontal boundary crossing the region. High
pressure brief rides southward from Ontario on Sunday. The next
much weaker area of low pressure will cross the central Great
Lakes on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Area of moderate to heavy rain has been shrinking in coverage as
the main jet energy has assisted in developing of stronger
convection near and south of the Ohio River Valley. While there
will still be burst of heavier rain it appears the threat for
significant flooding has decreased. However locations across NW
OH should still monitor river forecasts since several will
likely be around flood stage overnight.
Very dynamic area of low pressure will move onto Lake Erie
overnight with a strong occlusion crossing the region. Height
rises in the wake of the low area impressive with strong winds
likely brought to the surface between 03Z and 15Z. Will look a
bit closer at this potential and may upgrade the region to a
high wind warning. We will also need to watch for some
convection that will attempt to move into the southern CWA this
evening before 03Z. If this convection can develop some
stronger winds may occur with it.
Cooler tonight in the wake of the low with temperatures dipping
into the 30's.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
The low pressure system that impacted the area on Saturday and its
associated cold front and upper shortwave trough will depart to the
east on Sunday. Some residual rain and perhaps a snowflake or two is
possible in NW PA through late Sunday morning, but dry air will be
quick to surge into the region and an upper ridge will enter the
Great Lakes region allowing for a dry period to begin next week.
With cold air entering behind this system, high temperatures will be
achieved early in the day as cold air advection will dampen the
diurnal trend. High pressure will attempt to ridge in from the north
for Sunday night, but a weak impulse will enter the upper level flow
on Monday, supporting a weak feature to the northwest of the
forecast area. As of now, expecting this feature to not impact the
area in the form of rain but with its passage, expecting winds to
back around to the south and temperatures to be on the increase for
Monday. High pressure returns with a new upper ridge overhead and
will keep the area dry for Tuesday. With the ridge axis rippling
through the area, a slug of warm air will enter the region and
temperatures will push back towards the 50s for most of the area for
highs on Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The long term forecast period begins a trend of becoming more active
for the mid-to-late week period. Tuesday night, the area finds
itself in a familiar setting between two systems with a low moving
through the Northwest Great Lakes and another through the Southeast
United States. With that, will keep a dry forecast for Tuesday
night. The forecast quickly changes for Wednesday afternoon and
beyond as a shortwave trough ejects out of the southwestern CONUS
and supports a deepening low pressure system over the Central
Plains. This low will move northeast into the Great Lakes region on
Wednesday night into Thursday and deepen over the region. With a bit
more consistency on this system, have 50/50 chance PoPs for
Wednesday night and Thursday but can see these increasing as
confidence and consistency grows among the extended guidance. Given
the nature of a deepening low pressure system and the potential
track through the area, winds will need to be monitored with this
system as strong winds are already being hinted at with the latest
guidance. Beyond that, lake effect is certainly possible into
Thursday night with the departing system and the next system appears
to approach from the west for Friday and have some generic chance
PoPs given the fairly good signal at this time. Generally speaking
for the extended period, have above normal temperatures as the air
mass behind this Wednesday/Thursday system does not appear that cold
at this time.
&&
.AVIATION /18Z Saturday THROUGH Thursday/...
Wind will continue to be the main concern into tonight with low
pressure tracking from Indiana to Lake Erie through the
evening. Southerly winds will continue to gust in the 30 to 40
knot range with a very strong low level jet. Will continue to
mention LLWS in the TAF's. Winds shift to the west overnight
and may gust to 50 knots.
Cold front has sagged southward to KTOL with IFR conditions
expected to continue through the afternoon. This boundary will
attempt to move northward during the evening as low pressure
moves onto Lake Erie. Elsewhere ahead of the occluded frontal
boundary that arrives late evening into the overnight we expect
to see areas of MVFR with the showers. Still not confident
enough to mention much thunder in the TAF's at this time. Will
monitor and add it in if it does develop.
High pressure will build across the region by Sunday afternoon
with all locations back to VFR. Winds should also decrease.
.OUTLOOK...Non-VFR possible on Tuesday, mainly across NE OH/NW
PA.
&&
.MARINE...
The marine weather appears extremely active for the near term
period. A slow cold front to the northwest of the lake this morning
will be slowly pulled southeast over the lake today as low pressure
over the southern Plains moves north along this feature. As this
front slides south, winds on the northwest side of the boundary will
veer to the northeast and then north in some areas. Meanwhile, to
the south in the warm sector, southerly winds will increase and
winds may approach 25 kts this afternoon with the combination of
good mixing and some downslope, especially in NE OH and NW PA. The
front will continue south and should reach the southern shore of
Lake Erie by this evening. The surface low will approach the western
basin of Lake Erie and force the front back north for a brief period
as the low traverses east across the lake. Immediately behind the
low, winds will come around to the southwest and strengthen to gale
force winds as they overspread the lake. Have upgraded the Gale
Watch to a Gale Warning with this period of strong winds on early
Sunday morning. By Sunday afternoon, the associated cold front will
have been pulled across the lake and winds will diminish over the
basin through the day. With the enhanced southwest winds over the
western end of the lake, especially during the gale force wind
period, the water level will fall below the critical mark and have
also gone ahead and issued the appropriate Low Water Advisory for
the western basin through Sunday afternoon.
The low and associated cold front will have departed to the east by
Sunday afternoon and conditions will improve over the lake as a
ridge of high pressure builds from the north. A weak disturbance
will attempt to undercut the high, moving northwest of the basin on
Monday. This feature will wash out by Monday evening, but the result
will be backing winds around to the southwest for Monday. High
pressure returns as the dominant feature for Tuesday allowing for
dry weather and benign flow over the lake. A low pressure system
over the Central Plains will move northeast towards the Great Lakes
for the mid-to-late week period and winds will increase over the
region with this system.
&&
.CLIMATE...
Temperatures are expected to warm significantly with a few
locations likely approaching record levels. Here are the record
high temperatures for Jan 11:
Canton/Akron 63 in 1890**
Cleveland 67 in 1890**
Erie, PA 66 in 1890**
Mansfield 58 in 2018 & 2013**
Toledo 68 in 1890
Youngstown 62 in 2018**
**indicates location where forecast high is at or above the
record.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 1 PM EST Sunday for OHZ010>014-089.
Wind Advisory until 10 AM EST Sunday for OHZ003-006>009-
017>023-027>033-036>038-047.
Flood Watch until 10 PM EST this evening for OHZ003-006>009-
017>019-027-028-036.
PA...Wind Advisory until 1 PM EST Sunday for PAZ001-002.
Wind Advisory until 10 AM EST Sunday for PAZ003.
MARINE...Low Water Advisory from 1 AM to 4 PM EST Sunday for LEZ142>144-
162>164.
Gale Warning from 1 AM to 10 AM EST Sunday for LEZ142>144-
162>164.
Gale Warning from 1 AM to 1 PM EST Sunday for LEZ145>148-
165>168.
Gale Warning from 4 AM to 1 PM EST Sunday for LEZ149-169.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...MM
MARINE...Sefcovic
CLIMATE...Hazardous weather outlook, Jan 11, 7:08 AM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
708 AM EST Sat Jan 11 2020
OHZ020>023-029>033-037-038-047-PAZ003-121215-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Morrow-Holmes-Knox-Crawford-
708 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding or wind damage are appreciated.
OHZ010>014-089-PAZ001-002-121215-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
708 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SUNDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding or wind damage are appreciated.
OHZ003-006>009-017>019-027-028-036-121215-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Marion-
708 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding or wind damage are appreciated.
LEZ142>144-162>164-121215-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
708 AM EST Sat Jan 11 2020
...GALE WARNING IN EFFECT FROM 1 AM TO 10 AM EST SUNDAY...
...LOW WATER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST SUNDAY...
This Hazardous Weather Outlook is for central Lake Erie and western
Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ145>148-165>168-121215-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
708 AM EST Sat Jan 11 2020
...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM EST SUNDAY...
This Hazardous Weather Outlook is for central Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-149-169-121215-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Conneaut OH to Ripley NY-
708 AM EST Sat Jan 11 2020
...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...
This Hazardous Weather Outlook is for central Lake Erie and eastern
Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Richland
- When
- January 11, 2:52 PM EST
- Where
- Richland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.775, -82.536 (the zone’s center; the record gives no point)
KMFD ASOS recorded a 58 mph peak wind gust. Was not raining at the time.
High Wind, Marion
- When
- January 11, 11:30 PM EST
- Where
- Marion forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.587, -83.161 (the zone’s center; the record gives no point)
Sheriff dispatch reported trees down across county. Time estimated via radar with passing rain showers.
High Wind, Holmes
- When
- January 12, 12:25 AM EST
- Where
- Holmes forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.561, -81.929 (the zone’s center; the record gives no point)
Emergency manager reported power outage from strong wind gusts generated by passing rain showers. Nearly 1000 customers lost power in Millersburg. Time estimated via radar.
High Wind, Morrow
- When
- January 12, 12:30 AM EST
- Where
- Morrow forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.524, -82.794 (the zone’s center; the record gives no point)
Three trees down across the northern portion of Morrow County. Time estimated.
High Wind, Ashland
- When
- January 12, 12:40 AM EST
- Where
- Ashland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
Dispatch for 911 call center reported trees and wires down across southern part of Ashland County. Time estimated via radar with passing rain showers.
High Wind, Knox
- When
- January 12, 12:45 AM EST
- Where
- Knox forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.399, -82.421 (the zone’s center; the record gives no point)
Several trees down across the county. Time estimated.
High Wind, Stark
- When
- January 12, 1:00 AM EST
- Where
- Stark forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
Social media reports of four trees down on house in Jackson Township and siding ripped from house in Massillon. Time estimated via radar with passing rain showers.
High Wind, Wayne
- When
- January 12, 1:00 AM EST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.829, -81.888 (the zone’s center; the record gives no point)
Several trees down across county. Time estimated.
High Wind, Cuyahoga
- When
- January 12, 1:10 AM EST
- Where
- Cuyahoga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Law enforcement reported power pole down on Ohio Route 43 in Solon. Time estimated via radar with passing rain showers.
High Wind, Portage
- When
- January 12, 1:10 AM EST
- Where
- Portage forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
Fox 8 Cleveland reported 813 customers without power in Portage County due to high winds. Time estimated.
High Wind, Summit
- When
- January 12, 2:25 AM EST
- Where
- Summit forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Social media report of power pole snapped and wires in street. Three miles WNW of Akron. Time estimated via radar with passing rain showers.
High Wind, Summit
- When
- January 12, 2:37 AM EST
- Where
- Summit forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
KCAK ASOS recorded a 60 mph peak wind gust. Raining at time of report.
High Wind, Trumbull
- When
- January 12, 3:05 AM EST
- Where
- Trumbull forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
Social media report of tree down on two cars in Warren. Another report of a tree branch through a roof in Warren. Report times estimated via radar with passing rain showers.
High Wind, Trumbull
- When
- January 12, 3:08 AM EST
- Where
- Trumbull forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
KYNG ASOS recorded a peak wind gust of 61 mph. Raining at time of report.
High Wind, Ashtabula
- When
- January 12, 3:20 AM EST
- Where
- Ashtabula forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Couple trees down in the county. Time estimated.
High Wind, Lake
- When
- January 12, 3:30 AM EST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Two trees down in Concord Township and another two trees down in Kirtland area. Time estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872494, 872429, 872424, 873185, 872425, 873189, 872426, 873190, 872423, 873227, 872428, 872492, 872427, 872484, 873187, 873188.